Case Study: Zocor and Diltiazem Interaction

66 year old female was newly diagnosed with atrial fibrillation.  Her other diagnoses included hypertension, diabetes, hyperlipidemia, and GERD.

Current medication list included:

  • Aspirin 81 mg daily
  • Simvastatin (Zocor) 40 mg at bedtime
  • Tylenol as needed
  • Protonix 40 mg daily
  • Lisinopril 10 mg daily
  • Metformin 500 mg twice daily

With the new diagnosis of atrial fibrillation, the primary provider started the patient on Diltiazem (Cardizem) CD 180 mg daily.

Within a few weeks, the patient began to feel worsening muscle pains and aching.  She could not attribute it to physical activity or anything else going on in her life.  She began taking the Tylenol as needed 2-3 times per day to try to help with the pain she was having.

Upon investigation of the medication regimen, it was discovered that the Diltiazem had been started a few weeks back.  Diltiazem can increase the serum concentration of simvastatin which is likely what happened in this case leading to the muscle pain/soreness.

Per Lexicomp, simvastatin and diltiazem used together should be avoided if other alternatives exist.  If use can’t be avoided, then a maximum recommended dose of Zocor at 10 mg daily should be considered.  The Zocor and Diltiazem interaction is one you need to be aware of!

Enjoy clinical content like this?  Please take advantage of the free resource I provide.  30 medication mistakes is a FREE PDF I created based upon my real world experiences as a clinical pharmacist.

8 Comments

  1. Kunle Adebowale

    Drug interaction posts a big challenge to presribers. The professionals needs to take lots of care to avoid drug interaction at all cost to avoid discomfort to the patients.

    Reply
    • chri1599

      Agree…huge challenge!

      Reply
  2. Aaron Blevins

    I’ve seen MANY patients taking diltiazem and simvastatin concurrently with no problems. Nearly all of these patients were already on this combination when I started at my pharmacy, and since they had been on the combination for lengthy periods of time, it didn’t seem prudent to discuss the interaction with the prescribers, however, when I see it initiated in new patients I warn them of the possible interaction and what to watch for. My very limited anecdotal evidence is that the interaction is exaggerated. Thoughts?

    Reply
    • Eric Christianson

      It can be a difficult call. I usually look at what options are available to possibly switch. Many times we may be able to consider changing diltiazem as well depending upon the diagnosis and vital signs, not only just looking at the simvastatin. I think it is important to address the interaction and if there is a good rationale to leave it alone, make sure to document that rationale. Rhabdo especially is extremely rare and the likelihood of seeing a case due to the interaction would be even less common.

      Reply
  3. Zachary

    Wouldn’t a beta blocker like metoprolol be a better first line agent?

    Reply
  4. Sara Lynn

    Although I know this post is old.. I feel compelled to respond. Although it may seem that the interaction is “exaggerated” because in the past and still today we see individuals taking the combo with no reported side effects. .. I feel like it plays out similar to many other interactions. Some people suffer and some dont. Statin interactions resulting in myalgias are hard to diagnose and from my work in an intolerance clinic are often missed – instead the patient is often labeled “intolerant” and told not to take statins. Then no matter what happens many patients seem to decide the statin class of meds is the devil. It is important for us to take these interactions seriously. Being able to prevent a false “intolerance” diagnosis or to diagnosis the interaction as the cause can be the difference between a post-cards patient taking a statin or never trying one again. Also for those taking the combo and report no side effects. .. I would caution the “don’t fix something that isnt broken” methodology. Not only do people age, organ function changes, etc. from practice I have seen it essentially lower the threshold for myalgias (add one other risk and they have significant problems). Additionally… although rhabdo is “rare” the severity of it should make one pause. As a profession it is our responsibility to question combos like this … and get them changed if possible… not to let it slide because it seems people do just fine.

    Reply
    • Eric Christianson

      Thoughtful response! Thanks – Eric

      Reply
  5. Suu Edward

    i would give propranolol other than Diltiazem we shouldn’t wait for problems then we discontinue

    Reply

Submit a Comment

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Written By Eric Christianson

February 18, 2015

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Categories

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Buy on Amazon

Categories

Explore Categories